Dr. Rath Health Foundation

Dr. Rath Health Foundation

Responsibility for a healthy world Dr. Rath Research Institute 100+ Studies Published In PubMed

The Baycol / Lipobay - Scandal

FDA Says Withdrawn Bayer Drug Linked to 31 Deaths

WASHINGTON (Reuters / August 8, 2001) - Bayer AG's cholesterol drug Baycol, which the German drug giant pulled from the market Wednesday, is linked to 31 US deaths from a muscle-related side effect, according to the US Food and drug Administration (FDA).

(Editors Note: Baycol was due to generate sales of over $875 million this year. A long known side effect of this class of cholesterol lowering drugs is the depletion of the essential nutrient Coenzyme Q10 in heart muscle cells. For over 15 years pharmaceutical companies held and continue to hold patents to add Q10 to cholesterol lowering drugs to avoid this long known side effect, but refused until today to use it.)

The FDA said it agreed with Bayer's decision to voluntarily withdraw the drug from the market. Baycol, part of class of cholesterol drugs called statins, was approved in the United States in 1997.

The agency said it received reports of Baycol patients experiencing severe rhabdomyolysis, a condition that results in muscle-cell breakdown and causes muscle pain, weakness, tenderness, malaise, fever, dark urine, nausea and vomiting.

In some cases, rhabdomyolysis is so severe that patients develop failure of the kidney or other organs, which can be fatal, the FDA said.

``FDA has received reports of 31 US deaths due to severe rhabdomyolysis associated with use of Baycol,'' the agency said in a written statement.

Twelve of the 31 deaths involved patients taking another drug, gemfibrozil, the FDA said.

``While all statins have been associated with very rare reports of rhabdomyolysis, cases of fatal rhabdomyolysis in association with the use of Baycol have been reported significantly more frequently than for other approved statins,'' the FDA said.

Baycol patients who are experiencing muscle pain or are also taking gemfibrozil should discontinue Baycol immediately and consult their physician, the FDA said. Others taking Baycol should talk to their doctors about switching to alternative medications, the agency advised.